Jump to content

NGT residual

Posted

Specializes in Critical Care, Quality Imp, Education.

I had a patient receiving continuous tube feeding with 100 cc of tube feeding residual. I referred to our tube feeding protocol and it stated to only hold tube feeding and notify MD if tube feeding residual is >250. Doesn't that seem like a lot of residual? I always thought that you were to hold and notify MD if the residual was greater than 20% over the hourly feeding rate. What do you all think?

november17, ASN, RN

Specializes in Ortho, Case Management, blabla. Has 9 years experience.

It's only a third of a cup. Doesn't seem like that much to me. The average stomach holds 4+ cups.

Creamsoda, ASN, RN

Specializes in ICU.

Yeah thats not that much. Our protocol is the same. If first residual is 250 or more, return up to 250 and continue feeds and start maxeran. Check in 4 hrs. If still high, refeed up to 250 ml and hold and have doc reassess.

EJSRN, BSN, RN

Specializes in Med Surg, ICU, Tele. Has 2 years experience.

I would follow policy unless the abd. is distended or pt is complaining. 100cc is not much. I've pulled residual that is much greater. I would check later and if residual is greater I would notify the doc because it sounds like an absorption issue.

gtmoore

Specializes in Critical Care, Quality Imp, Education.

Thanks for your input.

whipping girl in 07, RN

Specializes in ICU, nutrition. Has 7 years experience.

Try turning your patient to their right if you are getting high residuals, as this may help with gastric emptying. However, 100ml is not that much. The stomach can hold a lot more than that, although you should make sure the patient's head is up to at least 30 degrees, 40 is even better.

I have been very leery to continue tube feeds on patients with "high" residuals. In my setting the patients are intubated and on sedation. We start at 10cc with goals around 50cc/hr. However, when I see bile in my low residuals I feel there is an absorption problem (which I report to the MD) Sure enough even with the low residuals I have had patients vomit. I do not think the physician takes into account the effect of the fentanyl and versed and is thinking that as long as the residuals are not 250cc the patient should be fine.

gawd, i HATE ngt's.

i've seen too manyh folks aspirate...

so i get nervous with residuals that normally wouldn't be a concern w/peg tubes.

esp if pt is sedated.

hate 'em.

leslie

Guest
This topic is now closed to further replies.